Missouri, 2021

Flash Flooding and Flooding in Missouri, December 17 to 18, 2021

December 17 to 18, 2021 · NWS SGF · 31 events in 8 counties and zones

A stalled front interacted with a moist airmass over the region as upper level disturbances moved parallel to the front, producing training thunderstorms over the region through afternoon and evening. Flash flooding occurred south of Highway 60 during the evening as rainfall amounts between 2 and 6 inches occurred in a 24 hour period.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A stalled front interacted with a moist airmass over the region as upper level disturbances moved parallel to the front, producing training thunderstorms over the region through afternoon and evening. Flash flooding occurred south of Highway 60 during the evening as rainfall amounts between 2 and 6 inches occurred in a 24 hour period. Some locations saw the bulk of the rain fall in less than 6 hours. One flash flood fatality occurred in Howell County near Mountain View around 10 PM CST when a 71-year old male attempted to drive through a flooded low water crossing on Highway Y at Gill Branch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 17, 3:19 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 17, 3:19 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
319 PM CST Fri Dec 17 2021

Key Messages:

1. Flooding possible over southern Missouri late this afternoon
into the evening as periods of heavy rain move over areas from
Branson into south central MO.

2. Colder Saturday night with lows in the 20s, wind chills in the
teens.

3. Remaining dry with above normal temperatures ending out the work
week.

.SHORT TERM...(This evening through Sunday)
Issued at 146 PM CST Fri Dec 17 2021

A Flood Watch has been issued until midnight for areas along the
Arkansas border.

A warm front was slowly lifting northward into northern Arkansas
this afternoon leading to a band of showers with scattered
thunderstorms with heavier rainfall from northern Arkansas into
southern Missouri...with an H8 front demarking the northern edge
of the band closer to I-44. KSGF precipital water at 12z was 0.84
and has likely climbed to at or above an inch...pushing the
climatology maximum for December.

IR satellite shows one area of stronger lift over south central
Missouri...with cloud tops cooling again to the west further
raising the concern for flooding over southern Missouri ahead of
an approaching cold front. Note that the H8 winds are veered to
the southwest to mitigate full potential for training cells, but
the combination of unseasonable moisture, MUCAPE of 500-750 j/kg
and additional moderate to heavy rain falling on areas that
received 1-2 inches of rain today prompted the issuance of a short
fuse Flood Watch.

The rain will be quicker to clear in the west however a weak
surface wave will slow the passage of the front initially then
expect the front to gain speed by mid evening with the passage of
the wave. Rainfall coverage as a result will diminish by late
evening...with some lingering post frontal light rain possible
overnight.

Cold advection on Saturday combined with cloud cover persisting
into the afternoon will keep temperatures in the 30s for much of
the day...with wind chills if not actual temperatures dropping
into the teens Saturday night.

Another cold day will follow on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 235 PM CST Fri Dec 17 2021

A closed wave will advect across the Southern Plains on Monday
potentially bringing some clouds but no precipitation to the
forecast area.

The rest of the forecast period looks to be dry as zonal flow
limits cyclogenesis. Temperatures will rebound to around normal on
Tuesday...followed by a bit above normal into the Christmas
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1127 AM CST Fri Dec 17 2021

Periods of showers and thunderstorms will continue into tonight as
a frontal boundary slowly lifts northward. IFR flight conditions
are expected at KBBG through the remainder of the afternoon, with
periods of brief LIFR possible, as seen in the current
observations. As moisture and lift continues to increase, the
current MVFR conditions at KSGF and KJLN could lower to IFR
conditions this afternoon. LLWS will also be observed at all
sites through the afternoon, especially at KBBG as storms
continue to progress. Towards the end of the TAF period, ceilings
and visibilities will improve as the showers and thunderstorms
exit the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch until midnight CST tonight for MOZ096>098-104>106.

KS...NONE.
&&

SHORT TERM...Runnels
LONG TERM...Runnels
AVIATION...Schwartz
Hazardous weather outlook, Dec 17, 1:10 PM CST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
110 PM CST Fri Dec 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
110 PM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated flooding risk.
  Limited lightning risk.

DISCUSSION...

Heavy rain associated with showers and thunderstorms over southern
Missouri will lead to the potential for localized flooding.

Over an inch of rain had fallen over parts of southern Missouri
this morning...with an additional one to one and a half inches
expected into the early evening from the Branson area eastward
into south central Missouri. Localized flooding will be possible
where storms track over the same area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight...though
flooding should be reported if observed.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 13 flood. Local standard time, as filed.

Flash Flood, Taney

When
December 17, 4:47 PM CST to 10:00 PM CST
Where
Taney County, 0.55 mi W of Branson to 0.31 mi W of Branson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.650, -93.230

A water rescue was performed successfully on Roark Creek.

Flash Flood, Taney

When
December 17, 5:04 PM CST to 10:00 PM CST
Where
Taney County, 1.6 mi NNW of Bradleyville to 1.29 mi NNW of Bradleyville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.800, -92.915

Cheese Plant Road was closed at Little Beaver Creek due to flooding.

Flood, Douglas

When
December 17, 5:15 PM CST to December 18, 12:00 AM CST
Where
Douglas County, 1.79 mi ENE of Ava to 1.19 mi E of Ava
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.960, -92.620

Highway FF at Hunter Creek was flooded.

Flash Flood, Taney

When
December 17, 5:18 PM CST to 10:00 PM CST
Where
Taney County, 0.89 mi SW of Branson Mem Arpt to 0.73 mi SW of Branson Mem Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.640, -93.290

The west bound late of Green Mountain Drive was flooded and impassable near the Dutton Inn.

Flash Flood, McDonald

When
December 17, 5:19 PM CST to 10:00 PM CST
Where
McDonald County, 1.31 mi ENE of Jacket to 1.15 mi NE of Jacket
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.530, -94.100

The Postage Lane low water bridge suffered minor surface damage from fast moving flood waters. The low water bridge was under approximately 3 feet of fast moving water per pipe measurements. The road was impassable for multiple hours.

Flash Flood, Taney

When
December 17, 6:00 PM CST to 10:00 PM CST
Where
Taney County, 0.67 mi ENE of Pt Lookout Arpt to 0.94 mi SSE of Branson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.635, -93.219

Multiple roads were closed as 3 to 4 inches of rain fell over the city. Several hydroplane accidents were reported.

Flash Flood, Douglas

When
December 17, 6:59 PM CST to 10:00 PM CST
Where
Douglas County, 0.55 mi E of Smallett to 0.62 mi ENE of Smallett
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.850, -92.710

A water rescue was successfully performed on South Spring Creek at Highway A and County Road 409.

Flash Flood, Taney

When
December 17, 7:00 PM CST to 10:00 PM CST
Where
Taney County, 1.8 mi ENE of Rockaway Beach to 1.78 mi ENE of Rockaway Beach
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -93.140

State highway MO 176 was closed to traffic due to high water from heavy rainfall.

Flash Flood, Douglas

When
December 17, 8:00 PM CST to December 18, 4:00 AM CST
Where
Douglas County, 2.76 mi W of Ava Muni Meml Arpt to 2.4 mi W of Ava Muni Meml Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -92.730

Highway Y was closed at Cowskin Creek due to flooding.

Flash Flood, Douglas

When
December 17, 8:00 PM CST to December 18, 4:00 AM CST
Where
Douglas County, 1.49 mi SSE of Olathe to 1.55 mi SSE of Olathe
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.010, -92.520

Highway U was closed at Bryant Creek due to flooding.

Flash Flood, Ozark

When
December 17, 8:00 PM CST to December 18, 4:00 AM CST
Where
Ozark County, 0.25 mi N of Mammoth to 0.54 mi NNW of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.534, -92.399

Highway T was closed at Possum Walk Creek due to flooding.

Flash Flood, Taney

When
December 17, 8:00 PM CST to December 18, 4:00 AM CST
Where
Taney County, 1.77 mi NW of Mincy to 2.03 mi NW of Mincy
Cause
Heavy Rain
Reported by
Public
Coordinates
36.590, -93.140

Highway J was flooded and impassable near the beginning of Trigger Creek.

Flash Flood, Howell

When
December 17, 8:09 PM CST to December 18, 4:00 AM CST
Where
Howell County, 1.77 mi SE of Willow Spgs to 1.63 mi W of Hutton Vly
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.980, -91.950

Several roads along the Eleven Point River were reported flooded and impassable including Old Springfield Road.

Flash Flood, Howell

When
December 17, 8:09 PM CST to December 18, 4:00 AM CST
Where
Howell County, 2.65 mi NE of Fields Store to 2.43 mi NE of Fields Store
Cause
Heavy Rain
Reported by
Public
Coordinates
37.000, -92.070

A water rescue was preformed successfully on County Road 5710 at Indian Creek.

Flood, Wright

When
December 17, 8:51 PM CST to December 18, 2:00 AM CST
Where
Wright County, 4.42 mi NE of Mansfield to 3.77 mi NE of Mansfield
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.170, -92.530

Highway AB at Wolf Creek was flooded.

Flash Flood, Texas

When
December 17, 9:00 PM CST to December 18, 4:00 AM CST
Where
Texas County, 1.1 mi W of Clear Spgs to 1.7 mi WSW of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -91.890

Highway U was closed at the South Prong Jacks Fork River due to flooding.

Flash Flood, Howell

When
December 17, 9:13 PM CST to December 18, 4:00 AM CST
Where
Howell County, 1.3 mi WSW of Mountain View Arpt to 1.85 mi SW of Mountain View Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
36.970, -91.740

Highway 17 was flooded and impassable at a low water area.

Flash Flood, Howell

When
December 17, 9:13 PM CST to December 18, 4:00 AM CST
Where
Howell County, 1.1 mi E of Mountain View to 0.34 mi E of Mountain View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.000, -91.700

Several city streets were flooded and impassable.

Flash Flood, Howell

When
December 17, 9:50 PM CST to December 18, 4:00 AM CST
Where
Howell County, 0.69 mi S of Hutton Vly to 0.79 mi S of Hutton Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -91.880

Highway U at the Eleven Point River was flooded and impassable.

Flash Flood, Howell

When
December 17, 10:30 PM CST to December 18, 4:00 AM CST
Where
Howell County, 2.98 mi NNW of Mountain View to 2.57 mi NNW of Mountain View
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Injuries
0 direct, 1 indirect
Reported by
Law Enforcement
Coordinates
37.040, -91.740

Heavy rain caused the Gill Branch to leave its banks and overtop Highway 71. A 71 year old motorist was swept of Highway Y and drowned in the flood waters.

Flood, Texas

When
December 18, 9:14 AM CST to 4:00 PM CST
Where
Texas County, 1.1 mi W of Clear Spgs to 1.23 mi W of Clear Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.100, -91.890

Highway U at the South Prong of the Jacks Fork River was flooded.

Flood, Howell

When
December 18, 9:18 AM CST to 4:00 PM CST
Where
Howell County, 2.98 mi NNW of Mountain View to 2.6 mi NNW of Mountain View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -91.740

Highway Y at the Gill Branch was flooded.

Flood, Howell

When
December 18, 9:22 AM CST to 4:00 PM CST
Where
Howell County, 1.3 mi ESE of Mountain View to 1 mi ENE of Mountain View Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.990, -91.700

State Route 17 at Jam Up Creek was flooded and impassable.

Flood, Howell

When
December 18, 9:27 AM CST to 4:00 PM CST
Where
Howell County, 0.69 mi S of Hutton Vly to 0.9 mi S of Hutton Vly
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -91.880

Highway U at the Eleven Point River was flooded and impassable.

Flood, Douglas

When
December 18, 9:47 AM CST to 4:00 PM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.67 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at the North Fork River was flooded and impassable.

Flood, Ozark

When
December 18, 9:49 AM CST to 4:00 PM CST
Where
Ozark County, 2.77 mi E of Rockbridge to 2.65 mi E of Rockbridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.780, -92.370

Highway 95 at Bryant Creek was flooded and impassable.

Flood, Ozark

When
December 18, 9:51 AM CST to 4:00 PM CST
Where
Ozark County, 0.89 mi NE of Sycamore to 0.69 mi ENE of Sycamore
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.710, -92.270

Highway 181 at Bryant Creek was flooded and impassable.

Flood, Ozark

When
December 18, 9:54 AM CST to 4:00 PM CST
Where
Ozark County, 1.31 mi ENE of Lawndale to 1.5 mi ENE of Lawndale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.640, -92.230

Highway H at the North Fork River was flooded and impassable.

Flood, Ozark

When
December 18, 10:03 AM CST to 4:00 PM CST
Where
Ozark County, 0.69 mi N of Mammoth to 0.42 mi NNE of Mammoth
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.540, -92.400

Highway T at Possum Walk Creek was flooded and impassable.

Flood, Howell

When
December 18, 10:10 AM CST to 4:00 PM CST
Where
Howell County, 2.6 mi WNW of Trask to 2.73 mi WNW of Trask
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.000, -91.840

Highway RA at Sims Valley Creek was flooded and impassable.

Flood, Barry

When
December 18, 12:00 PM CST to 4:00 PM CST
Where
Barry County, 0.55 mi W of Mc Dowell to 0.47 mi WNW of Mc Dowell
Cause
Heavy Rain
Reported by
Public
Coordinates
36.820, -93.790

Highway C at Flat Creek was flooded and impassable.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Howell2021-12-1771MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997627, 997628, 997645, 997629, 997630, 997631, 997632, 997633, 997634, 997635, 997636, 997637, 997638, 997639, 997646, 997640, 997641, 997642, 997643, 997644, 997647, 997648, 997649, 997650, 997651, 997652, 997653, 997654, 997655, 997656, 997657.